Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Louisville, KY

June 18, 2020Taylor County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 18, 2020, 7:19 PM EDT for Taylor County, Kentucky. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2020, 7:19 PM EDT (23:19 UTC)
Expired
Jun 18, 2020, 9:15 PM EDT
In force
116 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Taylor County, KY

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:00 PM EDTFLASH FLOOD1 Ne Saloma, KYCALLER REPORTS CONSIDERABLE WATER OVER SANDERS ROAD, NE OF SALOMA.
Jun 18, 8:00 PM EDTFLASH FLOOD3 Ssw Hobson, KYREPORT OF BRIDGE CLOSED ON SALEM CHURCH ROAD DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGUS53 KLMK 182319
FFWLMK
KYC217-190115-
/O.NEW.KLMK.FF.W.0022.200618T2319Z-200619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
719 PM EDT Thu Jun 18 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  North central Taylor County in central Kentucky...

* Until 915 PM EDT.

* At 719 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Campbellsville, Hobson, Taylor County Airport, Durhamtown,
  Sweeneyville, Willowtown, Arista, South Campbellsville and Saloma.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3745 8548 3747 8540 3746 8535 3739 8525
      3732 8532 3733 8537 3735 8540

FLASH FLOOD...RADAR INDICATED

$$

SCHOETTMER
2 follow-up statements
083 
WGUS73 KLMK 190029
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
829 PM EDT Thu Jun 18 2020

KYC217-190115-
/O.CON.KLMK.FF.W.0022.000000T0000Z-200619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor KY-
829 PM EDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTH CENTRAL TAYLOR COUNTY...

At 827 PM EDT, emergency management reported thunderstorms producing 
heavy rain in Taylor county along Sanders Road and Salem Church Road 
near Saloma. Between two and three inches of rain have already 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Campbellsville, Hobson, Taylor County Airport, Durhamtown,
Sweeneyville, Willowtown, Arista, South Campbellsville and Saloma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3745 8548 3747 8540 3746 8535 3739 8525
      3732 8532 3733 8537 3735 8540

FLASH FLOOD...OBSERVED

$$

SCHOETTMER
059 
WGUS73 KLMK 190112
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
912 PM EDT Thu Jun 18 2020

KYC217-190121-
/O.EXP.KLMK.FF.W.0022.000000T0000Z-200619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor KY-
912 PM EDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL TAYLOR COUNTY WILL
EXPIRE AT 915 PM EDT...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3745 8548 3747 8540 3746 8535 3739 8525
      3732 8532 3733 8537 3735 8540

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:07 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 18, 3:07 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT Thu Jun 18 2020

.Short Term...(This evening through Friday)
Issued at 300 PM EDT Thu Jun 18 2020

Area radars continue to show scattered showers and a few
thunderstorms developing this afternoon generally along and east of
I-65. This activity will continue just past sunset and may linger
longer during the overnight hours in the Bluegrass region.
Lightning, brief heavy downpour along with gusty winds and small
hail are possible with some of these storms. This activity continues
to be associated with the same upper level low that's been
influencing our weather the past few days. Tonight into tomorrow,
the low starts to lift and slowly exit to the NE and be over western
PA as short wave ridging begins to build in from the west.

While the upper low will be moving away, there's still 20 to 30% PoP
along and east of I-65. Once again any storms that form Friday
afternoon should remain sub-severe. Temperatures are warmer,
reaching the middle to upper 80s tomorrow afternoon.

&&

.Long Term...(Friday night through Thursday)
Issued at 253 PM EDT Thu Jun 18 2020

Hot and mostly dry weather will start out the weekend as upper level
ridging builds in from the west. High temperatures should easily
climb into the upper 80s and low 90s on Saturday. On Sunday, a weak
cold front will begin moving into southern IL and central IN. Shower
and storm chances will increase ahead of the front, with the best
chances locally in our region being north of the Ohio River.

The evolution of the front going into next week varies amongst
mid/long range guidance. While confidence in the forecast details
remain low, it appears that we should see near daily chances for
showers and storms, especially if the frontal boundary ends up in
the vicinity of the region. Conditions will remain warm and muggy
during this timeframe.

&&

.Aviation...(18Z TAF Issuance)
Issued at 100 PM EDT Thu Jun 18 2020

Upper level low continues to spin over the borders of WV/OH/KY this
afternoon. Mid and high-level clouds continue to stream in around
this low. Through the afternoon there could be very isolated showers
and storms along and east of I-65 with the higher threat of showers
and isolated thunder around LEX this afternoon and evening. Have
VCSH & VCTS in TAF sites SDF/LEX/BWG for this afternoon but
diminishing near and after sunset. Wind will remain light and clouds
will linger over the Bluegrass and eastern KY tonight into Friday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...DM
Aviation...BTN
Hazardous weather outlook, Jun 18, 3:14 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
314 PM EDT Thu Jun 18 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
314 PM EDT Thu Jun 18 2020 /214 PM CDT Thu Jun 18 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening. Brief gusty
winds, small hail and cloud to ground lightning is a hazard with any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms will be possible each day, mainly in the
afternoon and evening. No organized severe weather is expected, but
cloud to ground lightning is a hazard with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BTN/DM

In the hours before

Special weather statement, Jun 18, 5:52 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
552 PM EDT Thu Jun 18 2020

KYZ066-182230-
Casey-
552 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASEY COUNTY...

At 552 PM EDT, a strong thunderstorm was located near Liberty, moving
south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Evans Ford, Evona, Mintonville, Windsor, Teddy, Pricetown, Gilpin,
Rubert Ford, Cantown and Argyle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3713 8499 3729 8500 3731 8489 3720 8477
      3719 8479 3711 8492
TIME...MOT...LOC 2152Z 347DEG 10KT 3726 8494

SCHOETTMER
Special weather statement, Jun 18, 6:14 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
614 PM EDT Thu Jun 18 2020

KYZ047-055-182245-
Boyle-Mercer-
614 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER AND
NORTHWESTERN BOYLE COUNTIES...

At 614 PM EDT, a strong thunderstorm was located near Harrodsburg,
moving south at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dixville and Nevada.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3778 8497 3778 8490 3761 8485 3761 8501
TIME...MOT...LOC 2214Z 359DEG 14KT 3774 8493

SCHOETTMER
Special weather statement, Jun 18, 6:26 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
626 PM EDT Thu Jun 18 2020

KYZ054-065-182300-
Marion-Taylor-
626 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARION AND CENTRAL
TAYLOR COUNTIES...

At 625 PM EDT, a strong thunderstorm was located over Campbellsville,
moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Campbellsville, Taylor County Airport, Arista, South Campbellsville,
Saloma, Hobson, Wrights, Elk Horn, Durhamtown and Sweeneyville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 8543 3749 8538 3728 8522 3726 8540
TIME...MOT...LOC 2225Z 343DEG 14KT 3737 8535

SCHOETTMER
Special weather statement, Jun 18, 6:50 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
650 PM EDT Thu Jun 18 2020

KYZ053-054-065-182315-
Marion-Taylor-Larue-
650 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LARUE...SOUTHWESTERN
MARION AND NORTHWESTERN TAYLOR COUNTIES...

At 649 PM EDT, a strong thunderstorm was located 10 miles northwest
of Campbellsville, moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Campbellsville, Willowtown, White Rose, Saloma, Durhamtown and
Bengal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3751 8550 3751 8543 3736 8536 3736 8548
TIME...MOT...LOC 2249Z 344DEG 13KT 3746 8546

SCHOETTMER
Local storm report, Jun 18, 6:51 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 NNW CAMPBELLSVILLE    37.36N 85.35W
06/18/2020                   TAYLOR             KY   EMERGENCY MNGR

            REPORTED DAMAGE TO 3 TREES NORTH OF
            CAMPBELLSVILLE.

&&

CJP
Special weather statement, Jun 18, 7:04 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
604 PM CDT Thu Jun 18 2020

KYZ077-182330-
Adair-
604 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ADAIR COUNTY...

At 604 PM CDT, a strong thunderstorm was located 7 miles northeast of
Columbia, moving south at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christine, Purdy, Holmes, Garlin and Absher.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3711 8530 3722 8532 3723 8531 3724 8531
      3726 8521 3711 8517
TIME...MOT...LOC 2304Z 354DEG 13KT 3720 8526

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:48 PM EDTSpecial Weather StatementLMKClark27 min
Jun 18, 3:21 PM EDTSpecial Weather StatementLMKMadison24 min
Jun 18, 3:51 PM EDTAreal Flood AdvisoryLMKMadison3 hr
Jun 18, 4:27 PM EDTSpecial Weather StatementLMKGarrard33 min
Jun 18, 5:06 PM EDTSpecial Weather StatementLMKLincoln24 min
Jun 18, 5:52 PM EDTSpecial Weather StatementLMKCasey38 min
Jun 18, 5:56 PM EDTAreal Flood AdvisoryLMKTaylor3 hr
Jun 18, 6:14 PM EDTSpecial Weather StatementLMKBoyle31 min
Jun 18, 6:26 PM EDTSpecial Weather StatementLMKTaylor34 min
Jun 18, 6:50 PM EDTSpecial Weather StatementLMKTaylor25 min
Jun 18, 7:04 PM EDTSpecial Weather StatementLMKAdair26 min
Jun 18, 7:07 PM EDTAreal Flood AdvisoryLMKTaylor3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.